I'm trying to quit cold turkey. I've been on Lorazepam for 4 months taking .5mg-1mg every other day at first and slowly developed a strong addiction that lead to me taking almost 6-9mg a day during the last week and a half just to "cope". I quickly ran out before I could get another bottle prescribed. I realized I no longer wanted to be dependent on some stupid little pill that made me sleep all day just to feel normal for a few hours. I've been off it for 3 days, (I think) maybe 4, my days melt into the next ( since I haven't slept more than an hour or two). The first day wasn't so bad, 2nd day was hell, 3-4 day about the same but not as much physical pain. Stomachaches and cramping dwindled to tolerable. Muscles and head still hurt but not as bad, mild tremors getting a little better. I will not return to take any benzo ever again. I will not relive the past 3 days. So my question is, has anyone ever been able to quit cold turkey? And how long did it take until you felt like your usual self before benzos? I wish my doctor warned me, but guess I should known what I was taking, I'm not a child. My doctor knew about my ability to develop dependencies easily since I went to him for withdrawals of another drug. I'd rather deal with anxiety through natural ways (eating right and exercising regularly) then go through withdrawals like these ever again.
First of all; what are you doing by cutting off your medication on your own? Ativan (Lorazepam) is a benzo that can be highly addictive because of its short half life. NEVER quit 'cold turkey'. That is why you follow your prescription. It is not a big deal as long as you follow the doc's orders. It is great that you feel like you can get off of it, but you NEED to call your doctor and taper off of it...that way you won't put yourself through this...keep us posted.
Thank you. I appreciate your concern and your comment, but I am not clinically insane and have no violent tendencies so I really don't feel the NEED to take any drug. It's my body and I know it best. I will live happier drug free then masking my problems. Physical dependency is no bueno. I will not use the same doctor or depend on drugs to get me through life anymore. I'm too easily addicted and develop a high tolerance to anything very quickly. The best anti-depressants and anti-anxiety are found in ones brain. I'm learning how to trigger them. My question still stands. Who has done this and how long did it take for the body to rid itself of this POISON?
I am glad that you are very focused on getting on confronting this. It does not take very long to get it out of your system...you may want to ask this on an expert forum like the 'ask a pharmacist' forum. But let me just make a few things clear and this is by no means a lecture.
First of all, what you are taking is not poison. These different medications have been proven (for years) that they are safe and effective in what they are designed to do as long as they are followed per the doctor's instructions. Lorazepam is usually only used short term and coming off of it, is fine.
Medications do mask the problem, I agree, because that is what they are designed to do....they are only a tool, albeit an effective tool, to use in conjunction with talk therapy. It is just like any other medication. For example, high blood pressure meds 'mask' symptoms; it is a useful tool while you change your diet and start exercising. Same thing with cholesterol meds....you need to make life adjustments to get the full benefit of these meds.
So, it is not poison by any means. The real question is have you done anything for your long term health by seeing a therapist? I agree that if you have addiction problems, this may not be the path you want to take...have you also sought help for your addictions? That might be very prudent in your case...good luck and keep us posted!
I am very sorry but I have to be blunt with you, I have been on 4mgs of ativan daily for 30years and I know I will never get of the bloody drug, but you must never go cold turkey to come of any benzo, you could have fits and I mean that, but you say you have an additive atitude? you were abuseing the drug and the dosage the doctor put you on. yes I have tried to withdraw from ativan with no success but as you have only been on it a few months I think you will do it, just be careful,
Well, it's day 4 and I have to admit it was hard as hell but I have no more symptoms. I would never suggest doing what I did, but I got through it. I exercised and ate healthy. Yesterday I exercised a few minutes throughout the day. Last night I forced myself to lay in the dark until I slept. It was not easy. I woke up after about 3 hours and felt pretty nauseous for about 30mins and listened to some soothing music and fell back asleep and slept another 4 1/2 hours. It was probably the strangest night of my life so far. Most vivid and longest dream I ever had. I could probably write a book about it!
My drug use was to avoid my anxiety and now I'm facing it head on and it is depleting. Whether or not my anxiety comes back in full force I believe in facing your fears to rid yourself of them.
Again, I would not suggest what I did to quit to anyone else. What works for me may not work for others. But I will say that this drug is poison and would not suggest it to anyone and would beg them to never take anything like it.
Paracelsus, the father of toxicology, once wrote: "Everything is poison, there is poison in everything. Only the dose makes a thing not a poison." The phrase "poison" is often used colloquially to describe any harmful substance.
A medical condition of poisoning can also be caused by substances that are not legally required to carry the label "poison".
I am glad that you are get through this...Paracelsus was a very interesting fellow, but the point of his quote above is actually an endorsement of the good that medication can do. He is one of the fathers of toxicology, and even recognized the benefits of psychotherapy. In small doses, medication can actually be a good thing, just like water can be a poison if enough is consumed in a short amount of time. He also believed that certain chemicals could help cure people of disease...he believed in the balance of at the micro and the macro levels.
Again, I am glad that you are feeling much better! Keep us posted...keeping in Paracelsus's tradition, have you gone to see a therapist about your anxiety? In my experience it can help one tremendously in finding that balance....I am glad that you are very proactive in trying to learn about this.
Hi just to let you know I am so proud of you, for you to get of the amount of ativan you were taking must have been hell, I just wish I could get of mine but after 30years theres no way I can do it, good luck and take care.
now remember this and never ever do it againIi went of of valium and the 3rd day I thought I was totally losing it so I went back to taking them I was not as strong as you but you made it so when ever that little voice says just have 1 your day is so bad you ust need the edge off keep this fresh in your mind . Go to support groups if you have 2. I will never be off tranquilzers!!! I tried for 20 years the all natural jogging exercise music yoga and ended up beaking 3 disc in y back the pain was unbearable . I am a not able to jog anymore but I still walk 10 miles everyday and evening and take way more meds than I should but at this stage of life I don"t see the any other way of dealing with stress anxiety pain But you have a way out now just keep it in the middle of the road and dont overdue anything best of luck to you
Thank you for the kind words. I did a lot of praying and it's really strange but I got most of my questions answered from my crazy yet inspiring dreams. Maybe it's how God is giving me strength. I will never forget it! I wish I could help those that believe that they are helpless. I lack the knowledge and experience. I am glad I have stopped now and not 20 years from now. My family has had a history of suicides and who knows what I might have done if these symptoms were any worse.Thank you again I appreciate it very much and will continue to take one day at a time.
"Hope is the mother of all men"
- I don't remember where I've heard that but I like it.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.